Colorado, 2018

Winter Weather in Colorado, December 25 to 26, 2018

December 25 to 26, 2018 · NWS GJT · 5 events in 5 counties and zones

A closed low that slid through the Four Corners region produced snow showers for the higher elevations of west-central and southwestern Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low that slid through the Four Corners region produced snow showers for the higher elevations of west-central and southwestern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 10:47 AM MST, 13 minutes earlier.

Area forecast discussion, Dec 25, 10:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1047 AM MST Tue Dec 25 2018

.SHORT TERM...(Today through Wednesday)
Issued at 419 AM MST Tue Dec 25 2018

Clouds were filling in across the area early this morning ahead of
the next system to impact the region which was digging southward
across central California. Isentropic upglide and difluence aloft
appeared responsible for virga over east-central Utah and portions
of southwest Colorado apparent in radar imagery. Expect showers
to increase in coverage, especially across the north this morning
as the low center moves toward Las Vegas by midday. The low tracks
a bit farther south than in earlier runs during the afternoon
with the low center over extreme southwest Arizona by early
evening. This will shift the best isentropic lift north of the
forecast area, but scattered showers are expected to linger over
the mountains. Latest runs indicated that snow will begin filling
in over the San Juan Mountains later this afternoon, so adjusted
the start time for the Winter Storm Warning to 3 PM.

Snow increases tonight becoming widespread over much of the region
as the low stops digging and translates east-northeastward across
Arizona while phasing with the northern stream. Lapse rates
steepen as the cold pool aloft begins to move overhead. Jet
divergence over the south combined with steep lapse rates could
result in some thunderstorm activity which will enhance snowfall
rates. Lower elevations of the Four Corners remain a question
mark for highlights as temperatures/snow levels are elevated
during the warm phase of the storm when lift is most favorable.
Latest guidance suggests accumulating snow may not begin until
close to midnight.

The storm continues east-northeast on Wednesday moving to
northeast New Mexico by the end of the day. Flow will shift to
the north and northwest behind the system with a cold front
associated with this storm pushing across western Colorado by the
end of the day. Snow will continue across the mountains and high
valleys through the remainder of the day. Some uncertainty as to
how much snow mountains in the north will receive and may need to
expand winter weather highlights with future issuances. With this
package however, the Grand Mesa was added to the Winter Weather
Advisories already in place for the Uncompahgre Plateau and the
La Sal and Abajo Mountains. Models continued to suggest the Mesa
will do well in both the warm and cold phases of the storm, so
snow amounts there stand out from remaining high terrain not
already included in highlights.

Temperatures will be warming than normal with southerly flow ahead
of our storm, then cools by 5 to 10 degrees on Wednesday, most
notably across the south. Tonight's lows will be mild due to cloud
cover and shower activity.

.LONG TERM...(Wednesday night through Monday)
Issued at 419 AM MST Tue Dec 25 2018

A few snowshowers will linger over the Continental Divide
Wednesday night but most snowfall should be all about over by
Thursday morning. Flow will be due north Thursday allowing cooler
air to move into the area. Expect highs to be several degrees
below normal for this time of year. Not much respite from the
unsettled weather as another trough starts dropping down from
Idaho. Both GFS and EC show the base of this trough moving through
the Four Corners region Thursday evening with some light snow
over Utah and southern portions of the forecast area. Best dynamic
support stays over Nevada and western Utah so don't expect much
in the way of significant snowfall. By Friday though, things get
interesting. If you follow the GFS, the trough becomes a closed
low over Arizona/New Mexico and slowly inches northward. A
definite circulation can be found moving over the southern valleys
which would explain the heavier precip painted in that region.
The EC shows a hint of this though the heavier precip stays in New
Mexico. The NAM12 follows the EC's lead with the heaviest
precipitation staying down south. Once again, uncertainty remains
in the picture and we'll need to keep an eye on things with this
storm. Unfortunately, with 2 of the 3 models shifting the precip
southward, chances are this trend will continue through future
model runs as was the case with the storm we're dealing with now.

For Sunday and Monday, all bets are off. The GFS keeps us
completely dry while the EC brings in a cold front with precip
painted across much of the CWA. With such diametrically opposed
solutions, this forecaster doesn't know what to believe. Time well
tell...

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1047 AM MST Tue Dec 25 2018

There is a temporary break late this morning between on area of
lifting snow in NW Colorado and the main storm back to the
Southwest. VFR conditions have settled in for the 25/18Z forecast
and will persist over the first 6 hours. Unstable conditions will
lead to thickening convective clouds in the afternoon which could
bring ILS cigs to some areas but confidence low. Snow and lowering
cigs will become widespread through the evening and overnight
hours and many of the TAF sites should be impacted. This is likely
through the last 6 hours of this forecast as well with snow
lingering into the evening hours on Wednesday highly probable.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 9 PM MST
     Wednesday for COZ009-017.

     Winter Storm Warning from 3 PM this afternoon to 9 PM MST
     Wednesday for COZ018-019.

UT...Winter Weather Advisory from 9 PM this evening to 9 PM MST
     Wednesday for UTZ028.

&&

SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Dec 25, 5:15 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MST Tue Dec 25 2018

COZ001>014-017>023-UTZ022>025-027>029-261215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MST Tue Dec 25 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will develop over the mountains during the day, though
accumulations will be light and localized. However, snow will
increase in coverage and intensity across the mountains tonight
with accumulations of 4 to 8 inches expected over the western San
Juans and from 3 to 7 inches across the La Sal and Abajo Mountains
and the Uncompahgre Plateau and Grand Mesa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday: The Christmas Day/night storm is expected to pass south
of the Four Corners region during this period. Heavy snowfall over
the San Juan is expected to continue and a Winter Storm Warning
has been issued for that region. Amounts will range from 10 to 18
inches with locally higher amounts above the timberline. Lighter
snowfall is expected across the rest of the mountains of eastern
Utah and western Colorado, and possibly some valleys.

Thursday and Friday: Another storm is expected to impact the
region at the end of the week. This system is likely to focus
additional accumulating snowfall to southern areas.

Saturday and Sunday: Showers diminish early Saturday, then mainly
dry weather is expected for the remainder of the weekend.

Monday: A cold system could impact the area early next week,
though model solutions are far from consistent and confidence is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 25, 8:31 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
831 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GLENWOOD SPRINGS        39.54N 107.33W
12/25/2018  M2.5 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-1, GLENWOOD SPGS
            0.64S.

&&

MMS
Local storm report, Dec 25, 8:37 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
837 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N WOLCOTT             39.73N 106.68W
12/25/2018  M1.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-8, WOLCOTT 2.3N.

0700 AM     SNOW             3 ESE PARLIN            38.48N 106.67W
12/25/2018  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-39, PARLIN 2.7ESE.

0700 AM     SNOW             1 NW CLARK              40.71N 106.93W
12/25/2018  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-22, CLARK 0.7NW.

0700 AM     SNOW             1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
12/25/2018  M1.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-28, STEAMBOAT SPRINGS
            0.6NNW.

0700 AM     SNOW             SILVERTON               37.81N 107.67W
12/25/2018  M1.1 INCH        SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4, SILVERTON.

0700 AM     SNOW             3 NW CATTLE CREEK       39.48N 107.29W
12/25/2018  M5.0 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-33, GLENWOOD SPRINGS
            5.3SSE.

0750 AM     SNOW             1 WNW EL JEBEL          39.40N 107.11W
12/25/2018  M1.3 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-37, CARBONDALE 5.7E.

&&
Local storm report, Dec 25, 10:08 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 W EDWARDS             39.65N 106.62W
12/25/2018  M0.3 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDRC2, EDWARDS 1WNW.

0700 AM     SNOW             1 W EDWARDS             39.65N 106.62W
12/25/2018  M0.3 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-3, EDWARDS 1.3WNW.

0700 AM     SNOW             2 W PAGOSA SPRINGS      37.27N 107.06W
12/25/2018  M0.1 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-28, PAGOSA SPRINGS
            2.5W.

0700 AM     SNOW             1 E CEDAREDGE           38.90N 107.90W
12/25/2018  M0.3 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-54, 1 E CEDAREDGE.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
12/25/2018  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59, PITKIN 1.1SW.

0700 AM     SNOW             CRAIG                   40.52N 107.56W
12/25/2018  M0.7 INCH        MOFFAT             CO   COCORAHS

            COCORAHS STATION CO-MF-30, CRAIG.

&&
Local storm report, Dec 25, 10:10 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1010 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     SNOW             MONUMENT  (HIGHWAY 550) 37.97N 107.66W
12/25/2018  M1.5 INCH        OURAY              CO   DEPT OF HIGHWAYS

            SNOW WATER EQUIVALENT OF 0.10 INCHES.

&&

MMS
Local storm report, Dec 25, 10:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     SNOW             MOLAS PASS              37.74N 107.70W
12/25/2018  M1.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            SNOW WATER EQUIVALENT OF 0.10 INCHES.

&&

MMS
Local storm report, Dec 25, 10:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1012 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     SNOW             COAL BANK PASS          37.70N 107.78W
12/25/2018  M1.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            SNOW WATER EQUIVALENT OF 0.10 INCHES.

&&

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
December 25, 11:00 AM MST to December 26, 3:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 6 to 11 inches of snow fell across the area. Locally higher amounts included 18 inches at the Bear Town SNOTEL site.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 25, 7:00 PM MST to December 26, 11:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area. Locally higher amounts included 11 inches on Highway 62 at Dallas Divide and 13 inches at the Columbine Pass SNOTEL site.

Winter Weather, Northwestern San Juan Mountains

When
December 25, 8:30 PM MST to December 26, 3:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 6 to 11 inches of snow fell across the area.

Winter Weather, Grand and Battlement Mesas

When
December 25, 9:00 PM MST to December 26, 4:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area. Colorado State Route 65 was closed on the morning of the 26th in both directions near Lands End Road due to avalanche control operations.

Winter Weather, Four Corners / Upper Dolores River Basin

When
December 25, 10:00 PM MST to December 26, 8:30 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 3 to 5 inches of snow fell across the area. Locally higher amounts included 8 inches at locations near Dolores and Yellow Jacket. The slick, snowpacked roads resulted in some hazardous driving conditions along Colorado Highway 160. Three accidents occurred within four miles of each other east of the Four Corners Monument on the 28th. One accident involved an out of state driver hitting a snowplow after sliding off the road. A short time later, a three-car crash occurred on the highway at mile marker 12. Finally, on the night of the 28th a driver lost control of their truck in the snowy, icy conditions which resulted in their car rolling over and taking out a fence.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791016, 791010, 791014, 791013, 791017.